Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 101, NWS Jackson, KY

May 24, 1998Owsley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 24, 1998, 1:42 AM EDT for Owsley County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1998, 1:42 AM EDT (05:42 UTC)
Expired
May 24, 1998, 2:15 AM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Whole counties

County Owsley County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS1 KJKL 240546 RRA
SVRJKL
KYC189-240615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
142 AM EDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN OWSLEY COUNTY IN EASTERN KENTUCKY.

* UNTIL 215 AM EDT.

* AT 143 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ARNETT OR 15 MILES SOUTHWEST OF JACKSON...
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOONEVILLE BY 200 AM EDT.
  LEROSE BY 200 AM EDT.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS LARGE HAIL IS ALSO POSSIBLE
WITH THIS STORM.

.END/
FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:45 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 23, 10:45 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1045 PM EDT SAT MAY 23 1998

LATEST SFC ANALYSIS HAS SITUATION NEARLY THE SAME AS LAST NIGHT. THE
EXCEPTION WOULD BE...BASED ON THE LATEST SOUNDING FROM BNA...HIGHER
CAPE (3770)...LOWER LIS (-10) AND BETTER WIND SHEARING. WITH THAT IN
MIND AND LATEST SATELLITE AND RADAR DATA FORECAST IS ON TRACK. NO
UPDATES AT THIS TIME ALTHOUGH IF A BOX IS ISSUED THERE WILL BE ONE.

THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL
FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY.

JKL 61/77/63/80 +833
LOZ 63/79/64/81 9833

GREIF

In the hours before

Special weather statement, May 23, 8:20 PM EDT, 5 hours 22 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240330-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
825 PM EST SAT MAY 23 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR TONIGHT.

A STATIONARY FRONT SITUATED OVER THE STATE WILL BE THE FOCUSING
MECHANISM FOR LARGE CLUSTERS OF THUNDERSTORMS TO DEVELOP. AS THESE
CLUSTERS OF STORMS MOVE ALONG THE FRONT...PERIODS OF HEAVY RAIN
CAN BE EXPECTED. IN ADDITION...ISOLATED HAIL AND DAMAGING WINDS MAY
OCCUR WITH THE STRONGEST STORMS.

THE STRONGEST CLUSTER OF THESE STORMS GENERALLY EXPERIENCE A LIFE
CYCLE OF 8 TO 12 HOURS AND WILL OFTEN MOVE TO THE EAST OR SOUTHEAST.
THESE SYSTEMS ALSO TYPICALLY PRODUCE A LARGE AMOUNT OF LIGHTNING.

ALTHOUGH SEVERE WEATHER CAN NOT BE RULED OUT WITH ANY THUNDERSTORM
CLUSTER THAT DEVELOPS OR MOVES THROUGH AN AREA...SEVERE WEATHER IS
MOST LIKELY AFTER MIDNIGHT WHEN THE NEXT LARGE CLUSTER WILL ARRIVE.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA
SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WElATHER
SITUATION.

INGRAM/GREIF
Special weather statement, May 23, 9:25 PM EDT, 4 hours 17 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240330-

SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY
NATIONAL WEATHER SERVICE JACKSON KY
825 PM EST SAT MAY 23 1998

THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR TONIGHT.

A STATIONARY FRONT SITUATED OVER THE STATE WILL BE THE FOCUSING
MECHANISM FOR LARGE CLUSTERS OF THUNDERSTORMS TO DEVELOP. AS THESE
CLUSTERS OF STORMS MOVE ALONG THE FRONT...PERIODS OF HEAVY RAIN
CAN BE EXPECTED. IN ADDITION...ISOLATED HAIL AND DAMAGING WINDS MAY
OCCUR WITH THE STRONGEST STORMS.

THE STRONGEST CLUSTER OF THESE STORMS GENERALLY EXPERIENCE A LIFE
CYCLE OF 8 TO 12 HOURS AND WILL OFTEN MOVE TO THE EAST OR SOUTHEAST.
THESE SYSTEMS ALSO TYPICALLY PRODUCE A LARGE AMOUNT OF LIGHTNING.

ALTHOUGH SEVERE WEATHER CAN NOT BE RULED OUT WITH ANY THUNDERSTORM
CLUSTER THAT DEVELOPS OR MOVES THROUGH AN AREA...SEVERE WEATHER IS
MOST LIKELY AFTER MIDNIGHT WHEN THE NEXT LARGE CLUSTER WILL ARRIVE.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA
SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER
SITUATION.

INGRAM/GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:49 AM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Wolfe46 min
May 24, 2:20 AM EDTSevere Thunderstorm WarningJKLKnott60 min
May 24, 2:46 AM EDTSevere Thunderstorm WarningJKLPike64 min
May 24, 3:06 AM EDTSevere Thunderstorm WarningJKLEstill64 min
May 24, 3:29 AM EDTSevere Thunderstorm WarningJKLJackson, Lee66 min
May 24, 3:52 AM EDTSevere Thunderstorm WarningJKLOwsley48 min
May 24, 3:57 AM EDTSevere Thunderstorm WarningJKLBreathitt78 min
May 24, 5:12 AM EDTSevere Thunderstorm WarningJKLPike63 min
May 24, 7:24 AM EDTSevere Thunderstorm WarningJKLPike46 min
May 24, 6:05 PM EDTSevere Thunderstorm WarningJKLFleming60 min
May 24, 6:42 PM EDTSevere Thunderstorm WarningJKLRowan48 min
May 24, 7:29 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery46 min
May 24, 7:48 PM EDTSevere Thunderstorm WarningJKLMenifee47 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.